Format

Send to

Choose Destination
See comment in PubMed Commons below
J Am Acad Dermatol. 1993 Nov;29(5 Pt 1):701-8.

Acquired ichthyosis in concomitant HIV-1 and HTLV-II infection: a new association with intravenous drug abuse.

Author information

  • 1Department of Medicine, North Shore University Hospital/Cornell University Medical College, Manhasset, NY 11030.

Abstract

BACKGROUND:

Papulosquamous eruptions are common in HIV-1-infected patients. Acquired ichthyosis may occur after profound T-cell depletion. Intravenous drug users infected with HIV-1 can be coinfected with human lymphotropic virus II (HTLV-II).

OBJECTIVE:

We examined the relation between acquired ichthyosis and concomitant infection with HIV-1 and HTLV-II in intravenous drug users.

METHODS:

We examined 184 male and female HIV-1-positive intravenous drug users for acquired ichthyosis. Enzyme-linked immunosorbent assay was used to screen these patients for antibody to HTLV-I/II. Western blot, viral isolation, and the polymerase chain reaction were used to confirm that serologic responses were from HTLV-II and not HTLV-I.

RESULTS:

Acquired ichthyosis occurred in 6.3% of white, 16.4% of Hispanic, and 21.7% of black patients. It occurred only after profound helper T-cell depletion, in association with increasing age, and with concomitant infection with HTLV-II (22.2% vs. 6.8% in HIV-1 singly infected patients [p < 0.038]).

CONCLUSION:

Acquired ichthyosis may be a marker of concomitant infection with HIV-1 and HTLV-II in intravenous drug users and occurs after profound helper T-cell depletion.

PMID:
8227542
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center